Why is magnesium supplement giving me a headache?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by mujuer, Apr 11, 2007.

  1. mujuer

    mujuer New Member

    I just started taking a magnesium supplement and I wake up with a stiff neck and a pounding headache everytime I take it. I suspected that was what was doing it so I tested taking it and not taking it. Everytime I take it, boda boom, boda bing, stiff neck and headache. Do some of you have this same problem?
  2. roge

    roge Member

    is there malic acid in it as well?

    malic acid chelates heavy metals , especially aluminum and could explain headaches , that is assuming malic acid is in the magnesium tablet you take as often the 2 are combined.

    Other than that I have no idea, how much are you taking and what form of magnesium?

    peace
  3. mujuer

    mujuer New Member

    no malic acid in it. It has:
    calcium-333 mg.
    Vitamin D-200 i.u.
    Magnesium-133 mg.
    zinc-5 mg.
  4. kimberly236

    kimberly236 New Member

    This is a coincidence. Last night I took my first magnesium supplement (magnesium amino acid chelate) and this morning woke up with a bad headache. There could be other reasons, as I recently started a big dose of antiviral, but the magnesium could also be to blame. I'll have to test out the theory.
    Good luck!
    Kimberly
  5. mujuer

    mujuer New Member

    Ouch-Now that is some light reading! smiles. From what I gathered, magnesium effects alot of things but is hard to test for. I am going to the dr. this afternoon and was hoping to have her test me but I don't think that is going to happen.

    Carla-I don't think it is migraines. I used to have those in my 20's and these are quite different. These are in the back of my head with a stiff neck. Let me know how your testing comes out. Some things to ponder there in your statements though.

    I guess I will have to buy the right kind and try it out. Thanks everyone for the responses.
  6. shelby319

    shelby319 New Member

    Hi mujuer~

    I've been taking magnesium also, until I too got headaches and tummy aches. So, I asked my Dr. about this and he said to take the time release form because we loose alot of potassium while taking the immediate release form of magnesium.

    I'm not quite sure why, but I did go to the long acting magnesium and sure enough it worked! He had done blood work and found out that my potassium levels were down. So thats why he said this is one of the concerns of taking either too much or not taking the longer acting one where it will not get into your system so fast and mess up the balance of all the other nutrients.

    Now whether this is true, I don't know, but it worked for me. So, its worth a shot to give it a try.
    Or you could also add a banana to your diet daily as it can't hurt and it has alot of potassium.

    Just my little two cents worth..lol!
    Hugs,
    Shelby
  7. mujuer

    mujuer New Member

    about all of the things you all have informed me on. That is funny about the banana thing because I never eat them and have been craving them for two weeks now with cereal. I am having as much as two bowls a day with two banana's. Thanks everyone
  8. spiritsky

    spiritsky Member

    What stuck out for me was that your magesium has Calcium and vitamin d in it!...I was having problems with my magnesium as well when I realized it too contained calcium...when i just went to a magnesium only supplement (read the labels carefully, they often slip in calcium somewhere, even when they say it's just magnesium), it was much better for me...I get crampy and tired if I take calcium and vitamin d so I avoid both those things...good luck.
  9. irishprincess

    irishprincess New Member

    what i found, tried taking phillips milk of magnesia for one thing naturally we all know what for anyway no results with that but low and behold guess what it helps the pain wonderfully. go figure.
    trish
  10. mujuer

    mujuer New Member

    I will try the milk of magnesia as I need help in that area as well. I had no idea that the combination of calcium would react that way. I wonder why they put them together. Just wondering though, since I have reflux if the milk of magnesia will burn my tummy. so many different things to think of ya' know? we'll see.
  11. JoaneWing

    JoaneWing New Member

    This is a great question! I get terrible headaches from taking magnesium supplements too. I took chelated magnesium. I want to try taking it again but hate those horrible headaches too. Please let me know what works for you. Thank you!
  12. spiritsky

    spiritsky Member

    tummy. Magnesium is a alkaline mineral particularly if you get it in a Citrate form...not sure what form milk of magnesia is in....i would suspect they use the cheapest form, which is an oxide. Oxides are not the greatest or easiest to absorb...it's better if you can get a Citrate form which should help reduce stomach acidity also.
  13. Diva55

    Diva55 New Member

    I have been having bad headaches for the last week & looked up this in the search box.

    Hey presto! this thread on magnesium popped up & it connected to me - I started an amino acid chelated magnesium supplement a week ago!

    It's difficult to decide what is the best thing to do - give them up or try & ride it out to see if the headaches go away.

    I get potassium through Recuperation & food so I don't think that's the cause for me. I get malic acid with the apples I juice when taking magnesium.

    Has anyone who started with headaches found they have gone away after a time?

    Are the benefits worth getting through the headaches?

    Many thanks
  14. Jordane

    Jordane New Member


    I have been getting a Magnesium drip at my Enviromental Clinic.Takes 2hrs at slow drip.

    Had to have urin samples done the first IV drip.It showed my body took in 39% of the MAG.

    The first drip gave me a headache and sick to my stomach.

    The reason for getting this is there is a CHANCE that the Mag. can help out with pain,fatigue,feeling better. On a short term.

    But that didnt happen for me.Felt worse on the first one.

    The second drip was a different mag.,lower dosage. Felt no difference this time.

    But..... they want me to keep getting the drips for at least 6 more.Because of the amount my body took in.

    But....if it is causing no difference or making it feel worse. Why continue????

    I always feel if I dont at least try what the Drs ask me to, then I am not doing all I can to help out with these DD.

    Damned if you do!!!............Damned if you dont!!!

    Take Care!!
    Jordane
  15. Diva55

    Diva55 New Member

    Well after suffering headaches for a week, yesterday was the pits with feeling dizzy & nauseated with a fever. I felt worse than I've felt for a long while.

    I'm now convinced it's the magnesium causing this as I've been using my other supplements for a while now. I had even started to feel a bit better before starting the magnesium.

    I now can't wait to have it out of my system and won't use it again.

    I'm glad it works for some people but after my experience I know it's not for me - either because I have enough already or it's triggering something it shouldn't be!!
  16. mujuer

    mujuer New Member

    what works for some won't work for others. Our chemistry is different in each and every person and what some can tolerate, some can't. It is nice to know though that you are not the only one. Thanks for all of the replys. Pamela
  17. morningsonshine

    morningsonshine New Member

    I take magneisum for my heart palpatations, and it really helps that,
    but recently i upped my dosage, and i have been having more headaches??

    But it's a relief not to be having the palpitations, all the time.

    MSS